Heroin Overdose: How To Recognize The Signs

Published on

A heroin overdose is a serious health event that can be fatal without immediate medical attention. Knowing the signs of a heroin overdose and what you can do to intervene is essential, as you could save someone’s life.

Heroin Overdose

Anyone who engages in heroin use is at risk of experiencing a heroin overdose. Even the most careful person could potentially overdose due to factors outside of their control.

For one, it is virtually impossible to know exactly what is in a specific dose of heroin. Drug dealers often sell a product that has been cut with additives like sugar or cornstarch.

Even worse, some heroin is laced with adulterants, cheaper drugs with potent effects that mask the fact that the product contains a fairly low percentage of pure heroin.

While fentanyl is one of the most dangerous and widely-recognized adulterants found in heroin, any alteration to the drug’s formula could cause someone to accidentally overdose.

What Happens During A Heroin Overdose?

A heroin overdose occurs as a result of the body being exposed to too much of the opioid drug. The higher dose exaggerates the drug’s effects, causing life-threatening symptoms.

In the case of a heroin overdose, the toxicity of the drug is most likely to affect the respiratory system, causing breathing to slow down to dangerous levels and eventually stop.

This respiratory depression prevents the blood from properly oxygenating the brain and other organs. The result can be brain damage, coma, or death.

What Are The Symptoms Of A Heroin Overdose?

Heroin, like all opioids,  is a central nervous system depressant. As such, the symptoms of a heroin drug overdose are very similar to those of other opioid overdoses.

Unfortunately, the earliest signs of overdose can be difficult to distinguish from the normal symptoms of a heroin high.

Heroin overdose symptoms can include:

  • slowed breathing
  • respiratory difficulties
  • pinpoint pupils
  • dry mouth
  • discolored tongue
  • slow heart rate
  • low blood pressure
  • weak pulse
  • loss of consciousness

A drug overdose is a medical emergency. If you see these signs in someone you should call emergency medical services (EMS) to get first responders to your location as soon as possible.

They will take the affected person to the emergency department for professional medical treatment. In the meantime, you should administer Narcan, if available, and use CPR as needed.

Heroin Overdose Risk Factors

Heroin-related deaths are not uncommon, but there are certain behaviors that statistically increase drug overdose death rates. Of these, escalating drug use may be the most likely.

The opioid epidemic exposed millions of people to prescription opioids, resulting in a spike in opioid use disorders and causing many people to find alternatives to prescription drugs.

Heroin is one common alternative, but people with more severe opioid addictions may experiment with a variety of more dangerous illegal opioids to get a more intense high.

Other risk factors include the following behaviors.

Polysubstance Abuse

Any time that heroin is used along with other drugs or substances, the risk of an overdose goes up significantly.

This is especially true if you are taking heroin with alcohol, prescription opioids, or other illicit drugs that are classified as depressants.

These combinations can have a compound effect on your respiratory system, making a drug overdose even more likely.

In some cases, a person may not know they are using multiple substances if they are unknowingly using fentanyl-laced heroin or heroin that is cut with other synthetic opioids.

Using Heroin Intravenously

Any method of heroin use can cause an overdose, but intravenous drug use is the most risky method of administration because it allows for the fastest and most intense high.

With intravenous drug use, the onset of symptoms is rapid, and it can be difficult to recognize the early signs of an overdose before the situation becomes life-threatening.

When someone stops using heroin, their tolerance for the drug decreases over time. The same dose that they took regularly five years ago could easily cause them to overdose.

Unfortunately, that means that people who relapse after a prolonged period of recovery are highly susceptible to fatal drug overdoses.

A person’s risk of overdose can also be elevated by the presence of any pre-existing conditions, especially ones that involve the cardiovascular system.

What To Do If Someone Is Overdosing On Heroin

A heroin overdose is a life-threatening situation, but a person can survive and recover as long as they receive timely and adequate treatment from healthcare providers.

The Opioid Overdose Prevention Toolkit includes prescribing guidelines and provides essential information for the families of people who are living with opioid addiction.

Here are a few helpful actions you can take if you see someone experiencing a heroin overdose.

Call Emergency Services

The first thing to do if you are witnessing a heroin overdose is to call 911. You can reduce the number of deaths from overdose simply by getting the person prompt medical treatment.

Administer Naloxone If Available

Naloxone (Narcan) is an opioid antagonist that can reverse the effects that opioids have on the brain’s opioid receptors, essentially stopping an overdose in its tracks.

Depending on where you live, you may be able to obtain naloxone training as well as an emergency kit at your local pharmacy or harm reduction clinic.

If you do not carry Narcan or live in an area where its use is restricted, you will need to wait for a healthcare professional to administer this life-saving medication.

Perform CPR

If you know CPR, you may be able to help with an incidence of overdose by keeping circulation going until first responders arrive.

Heroin Addiction Treatment

Opioid addictions can be treated. If you or one of your family members is at risk, these are some heroin overdose treatment options that you may consider.

Medical Detox

Medical detoxification can help you through the uncomfortable symptoms of heroin withdrawal and monitor your progress to be sure that you are progressing safely.

Treatment providers use medications, such as benzodiazepines, to manage withdrawal symptoms and help you get through the process safely.

Medication-Assisted Treatment (MAT)

Medication management can be used in an inpatient or outpatient setting to manage withdrawal symptoms or to establish a maintenance program throughout the course of treatment

Medications used in this kind of treatment can include:

  • methadone
  • naltrexone
  • buprenorphine
  • naloxone

Inpatient Or Outpatient Rehab

Treatment for a heroin or opioid use disorder begins with detox but continues in inpatient or outpatient settings through evidence-based therapies.

Clinicians often employ such therapies in a mix of one-on-one or group settings. Clients in a treatment program can also go through family therapy to help restore strained relationships.

Most rehab centers are willing to give a referral to a person who needs a service that they cannot provide. This system makes it easier to get the treatment services you need with minimal effort.

Find Treatment For Heroin Substance Abuse Disorder Today

If you are battling heroin addiction, you can get help today.

Call DetoxRehabs.net to learn where you can get treatment and the types of drug rehab facilities that are available to you and your loved ones.

Ad

Canton, Massachusetts

Bedrock Recovery Center

(229)

Levels of Care:

Payment Options: Insurance Accepted, Self Pay

View Center Profile
Ad

Plymouth, Massachusetts

Ohio Recovery Center

(33)

Levels of Care:

Payment Options: Insurance Accepted, Self Pay

View Center Profile
Ad
Spring Hill Recovery Center

(195)

Detox Rehabs Logo